Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 220, NWS Dodge City, KS

June 24, 2004Lane County, Ness County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 24, 2004, 3:19 PM CDT for Lane County, Ness County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2004, 3:19 PM CDT (20:19 UTC)
Expired
Jun 24, 2004, 4:15 PM CDT
In force
56 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Lane County, KS, Ness County, KS

The radar

The Dodge City radar (KDDC), 85 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.3 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2004-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 396 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2004-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
396 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1459 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 242019
SVRDDC
KSC101-135-242115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
319 PM CDT THU JUN 24 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LANE COUNTY IN WEST CENTRAL KANSAS.
  WESTERN NESS COUNTY IN WEST CENTRAL KANSAS.

* UNTIL 415 PM CDT

* AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  ALAMOTA...MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF EASTERN LANE COUNTY...
  RURAL AREAS OF WESTERN NESS COUNTY...
  ALAMOTA...
  ARNOLD...
  BEELER...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3867 10030 3827 10038 3826 9987 3867 9999
$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 1:57 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 24, 1:57 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
157 PM CDT THU JUN 24 2004

.DISCUSSION...

DAYS 1-2...
GUSTY WINDS WILL ACCOMPANY A COLD FRONT THAT WILL WAS PUSHING SOUTH
ACROSS THE CWA THIS AFTERNOON. DECENT LLVL CONV PRESENT ALONG THIS
BOUNDARY AND AS COOLING BEGINS ALOFT LAPSE RATES WILL BE INCREASING.
AS A RESULT WILL KEEP HIGHEST POPS BEHIND OUR FRONT WHICH CURRENT
GRIDS HAVE. ALSO WILL KEEP TREND OF PCPN ENDING FROM NORTH TO SOUTH
AFTER MIDNIGHT AS SFC HIGH BUILDS IN AND SUB DEVELOPS. LATEST MODELS
STILL HINTING AT MCS DEVELOPMENT POSSIBLE OVERNIGHT FRI AND SAT BUT
AT THIS TIME CONFIDENCE NOT HIGH ENOUGH TO BETTER DEFINE TRACK OR
TIMING IN GRIDS. WILL THEREFORE LEAVE POP/WX GRIDS AS IS.

AS FOR TEMPS CLOUD COVER WILL KEY FOR FRIDAY AND SAT. AT THIS TIME
LOOKS LIKE SOME BREAKS WILL BE POSSIBLE, ESPECIALLY IN THE NORTH SO
BASED ON THIS AND MY COLD BIAS OVER THE PAST FEW DAYS WILL BASE
HIGH TEMPS ON THE ETA MIX DOWN TEMPS.

DAYS 3-7...
CURRENT WATER VAPOR LOOP SHOWS A LARGE CUT OFF LOW OVER THE EASTERN
PACIFIC, AND HOW THIS LOW EVOLVES WILL BE A LARGE FACTOR IN HOW
THINGS GO IN THE EXTENDED.  THE MEDIUM RANGE MODELS ALL SEEMED TO
INITIALIZE FAIRLY WELL, AND START OUT IN DECENT AGREEMENT ON THE
GENERAL PATTERN FOR SUNDAY AND MONDAY.  THE CENTRAL PLAINS SHOULD
SEE FAIRLY LIGHT WEST TO NORTHWEST FLOW ALOFT WITH THE LARGE UPPER
LOW NORTH OF THE GREAT LAKES SLOWLY MOVING EAST AND RIDGING BUILDING
INTO THE ROCKIES.  AT THE SFC, HIGH PRESSURE TO OUR NORTH SHOULD
HELP UPSLOPE SFC FLOW TO CONTINUE.  THE GFS HAS THE SFC BOUNDARY
SOMEWHERE WELL TO THE SOUTH OF US BY MONDAY, WITH PRECIP IN EASTERN
CO AND TO OUR SOUTH, BUT LITTLE FOR OUR CWA.  HOWEVER, THE MEDIUM
RANGE MODELS TYPICALLY HAVE LITTLE TO NO SKILL WITH THESE KIND OF
FEATURES, SO WILL KEEP THE CHANCE POPS WE HAVE GOING FOR MON, BUT
ADJUSTED TO PUT THEM MAINLY IN THE AFTERNOON/NIGHT AND ADDED A
GRADIENT WITH THE HIGHEST POP VALUES IN THE WEST WHERE WE COULD GET
STUFF COMING OFF HIGH TERRAIN.  BY TUESDAY AND WEDNESDAY, THE RIDGE
AMPLIFIES JUST A BIT AND STARTS TO MOVE EASTWARD.  HOWEVER, THE GFS
AND ECMWF BOTH HAVE THE REMNANTS OF THE CUTOFF LOW DIGGING FAIRLY
DEEPLY INTO THE WESTERN CONUS, AND THIS COULD HELP SEND WEAK
SHORTWAVES UP TO DISTURB THE RIDGE OVER US.  IN ADDITION,
SOUTHEASTERLY SFC FLOW SHOULD CONTINUE, AND THERE WILL BE DECENT
MOISTURE IN THE LEE SLOPES OF THE ROCKIES TO GET SOMETHING TO FIRE
THERE AND HEAD INTO OUR WESTERN COUNTIES.  ADJUSTED THE LOW POPS FOR
TUES FOR A WEST TO EAST GRADIENT LATE IN THE DAY AND ADDED SIMILAR
TO WED.  TEMPERATURE-WISE, THE GOING FORECAST LOOKED GOOD AND ONLY
MADE A FEW MINOR TWEAKS FOR CONSISTENCY.
&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 53 74 57 75 / 60 20 50 30
GCK 53 72 56 73 / 40 30 50 30
EHA 56 73 58 72 / 50 40 60 30
LBL 54 75 57 74 / 60 30 60 30
HYS 54 74 56 74 / 40 20 40 30
P28 57 77 59 76 / 60 30 50 30
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

18/26
Hazardous weather outlook, Jun 24, 4:57 AM CDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
457 AM CDT THU JUN 24 2004

KSZ030-031-043>046-061>066-074>081-084>090-251000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
457 AM CDT (357 AM MDT) THU JUN 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO IMPACT SOUTHWEST
KANSAS LATE THIS AFTERNOON THROUGH LATE TONIGHT.  A STRONG COLD
FRONT WILL MOVE SOUTH THROUGH WESTERN KANSAS THIS AFTERNOON WITH
STORMS EXPECTED TO FIRST DEVELOP FROM NEAR SCOTT CITY TO THE WAKEENEY
AND HAYS AREAS.  THESE STORMS WILL CONTINUE TO INCREASE IN COVERAGE
AND INTENSITY BY EARLY THIS EVENING IMPACTING MANY POINTS OF
SOUTHWEST KANSAS FROM LIBERAL TO GARDEN CITY TO DODGE CITY TO LARNED
AND EVENTUALLY POINTS SOUTHEAST OF THIS LINE AS THE EVENING WEARS ON.
LARGE HAIL WILL BE THE MAIN THREAT LATE THIS AFTERNOON THROUGH EARLY
THIS EVENING, THEN DAMAGING STRAIGHT LINE WINDS WILL BECOME AN
INCREASING THREAT LATER IN THE EVENING AS AN ORGANIZED COMPLEX OF
THUNDERSTORMS DEVELOPS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVER THE
HIGHER TERRAIN OF COLORADO LATE FRIDAY.  THESE STORMS WILL LIKELY
MOVE SOUTHEAST INTO WESTERN KANSAS LATE FRIDAY NIGHT WITH THE
SLIGHT POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED AFTER 3 PM CDT ALONG AND NORTH OF THE
ARKANSAS RIVER, THEN AFTER 6 PM CDT SOUTH OF THE ARKANSAS RIVER.

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 4:19 PM CDTSevere Thunderstorm WarningDDCRush26 min
Jun 24, 5:09 PM CDTSevere Thunderstorm WarningDDCHodgeman51 min
Jun 24, 6:39 PM CDTSevere Thunderstorm WarningDDCClark51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.